Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 16, 2018, 10:40 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 10:40 PM EDT (02:40 UTC)
- Expired
- May 17, 2018, 12:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 10:55 PM EDT | FLASH FLOOD | N West Newton, PA | PLUMMER SCHOOL ROAD JUST NORTH OF WEST NEWTON CLOSED DUE TO HIGH WATER. |
| May 16, 11:50 PM EDT | FLASH FLOOD | Hutchinson, PA | SEVERAL REPORTS OF BASEMENT FLOODING - UP TO 3 FEET OF WATER IN SOME RESIDENCES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 2.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
321
WGUS51 KPBZ 170240
FFWPBZ
PAC129-170445-
/O.NEW.KPBZ.FF.W.0006.180517T0240Z-180517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1040 PM EDT WED MAY 16 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
West central Westmoreland County in southwestern Pennsylvania...
* Until 1245 AM EDT.
* At 1039 PM EDT, radar indicated heavy rainfall.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... 1 to 2 inches.
* Some locations that may experience flooding include...
West Newton... Sutersville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4019 7970 4021 7981 4023 7979 4023 7980
4026 7978 4024 7968
$$2 follow-up statements
284
WGUS71 KPBZ 170300
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1100 PM EDT WED MAY 16 2018
PAC129-170445-
/O.CON.KPBZ.FF.W.0006.000000T0000Z-180517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
1100 PM EDT WED MAY 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
WEST CENTRAL WESTMORELAND COUNTY...
At 1058 PM EDT, radar indicated that rainfall rates in the warned
area are diminishing. Runoff will continue for a couple hours.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... 2 inches.
ADDITIONAL RAINFALL...1/4 to 1/2 inch.
Some locations that will experience flooding include...
West Newton... Sutersville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4019 7970 4021 7981 4023 7979 4023 7980
4026 7978 4024 7968
$$
15027
WGUS71 KPBZ 170437
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1237 AM EDT THU MAY 17 2018
PAC129-170445-
/O.EXP.KPBZ.FF.W.0006.000000T0000Z-180517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
1237 AM EDT THU MAY 17 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL WESTMORELAND COUNTY WILL
EXPIRE AT 1245 AM EDT...
The heavy rain has ended for the night and areas of high water will
gradually recede. Please heed any road closures.
LAT...LON 4019 7970 4021 7981 4023 7979 4023 7980
4026 7978 4024 7968
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:32 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 16, 9:32 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
932 PM EDT Wed May 16 2018
.SYNOPSIS...
Warm weather with periodic showers and a few thunderstorms will
continue through the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Moist, stagnant air mass will continue to fuel isolated to
scattered showers with efficient rain rates as a weak shortwave
moves through. If any of these showers are able to linger over
an area for any length of time, localized flooding may occur.
What limited instability exists will wane late tonight resulting
in a drop in coverage and intensity of showers. Steady light
rain is expected to continue over the higher terrain, where
pooling moisture and easterly flow establishes on the
northeastern quadrant of the surface low. Lows will again be
well above average.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Models continue with their earlier depiction of a mid-level
cutoff low over the Lower Ohio Valley by Thu night, with little
movement until it is caught up in another shortwave this
weekend.
Of primary concern is the Thu/early Fri scenario of a moist low
level (~H85) conveyer developing off the Atlantic in conjunction
with a converging tropical tap. The resulting PWAT with
potential for warm rain processes could spell flood trouble for
areas along and south of I-70, primarily the ridges/Cheat and
Mon basins. Given the repeated rounds of convection that have
affected the area during the last several days, at this time,
confidence is sufficient along the ridges and Cheat/upper Mon
basins to issue a Flood Watch for rain beginning Thu and
continuing into Fri morning.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Little change to the overall pattern is expected into next week.
The front will move little through Mon, until another cold
front comes from the northwest and definitively sweeps through.
This should finally bring an end to precipitation by Monday
night. After a warmup over the weekend, temperature will fall
back closer to seasonal average early next week.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR will carry into the overnight, marred only by scattered
showers. The moist airmass stagnates over the area tonight,
resulting in a drop in ceilings and visibilities tonight. Low
MVFR or IFR will be fairly common by daybreak Thursday as
surface low approaches from the south. With little change to the
airmass, only gradual improvement is expected through the day
Thursday.
Surface flow will remain light and largely out of the northeast
through the period.
OUTLOOK...
Periodic restrictions are likely for much of this week as a the
area remains under the influence of moist upper troughing.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch from 8 AM EDT Thursday through Friday evening for
MDZ001.
OH...None.
PA...Flood Watch from 8 AM EDT Thursday through Friday evening for
PAZ031-073>076.
WV...Flood Watch from 8 AM EDT Thursday through Friday evening for
WVZ021-509>514.
&&Hazardous weather outlook, May 16, 1:35 PM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 135 PM EDT Wed May 16 2018 OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-WVZ001>003-171745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong- Indiana-Washington-Hancock-Brooke-Ohio- 135 PM EDT Wed May 16 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ031-073>076-WVZ021-509>514-171745- Garrett-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 135 PM EDT Wed May 16 2018 ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ057>059-068-069-WVZ004-012-171745- Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel- 135 PM EDT Wed May 16 2018 This Hazardous Weather Outlook is for east central Ohio, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous Weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Increasing potential for flooding is expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kramar
In the hours before
Local storm report, May 16, 8:17 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLASH FLOOD CASTLE SHANNON 40.37N 80.02W
05/16/2018 ALLEGHENY PA 911 CALL CENTER
VALLEY DR. AT LIBRARY RD. IN CASTLE SHANNON IMPASSABLE
DUE TO FLOODING.
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER PBZ1802995
TAXLocal storm report, May 16, 8:59 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM FLASH FLOOD MCKEESPORT 40.34N 79.84W
05/16/2018 ALLEGHENY PA 911 CALL CENTER
THE MANSFIELD BRIDGE AND WEST 5TH AVE. IS CLOSED DUE TO
FLOODING
&&
EVENT NUMBER PBZ1802998
RCCLocal storm report, May 16, 9:20 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD BRIDGEVILLE 40.36N 80.11W
05/16/2018 ALLEGHENY PA 911 CALL CENTER
BALDWIN ST. AT RAILROAD ST. IS FLOODED. OCCUPIED
VEHICLE STRANDED.
&&
EVENT NUMBER PBZ1802999
RCCLocal storm report, May 16, 9:26 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLASH FLOOD BALDWIN 40.36N 79.97W
05/16/2018 ALLEGHENY PA 911 CALL CENTER
GLASS RUN RD. AT CATHELL RD. IS WASHED OUT AND CLOSED
DUE TO FLOODING.
&&
EVENT NUMBER PBZ1803000
RCCLocal storm report, May 16, 9:39 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FLASH FLOOD 1 E CARRICK 40.40N 79.98W
05/16/2018 ALLEGHENY PA 911 CALL CENTER
MIDDLE RD. BETWEEN 1ST ST. AND AGNEW RD. IS COMPLETELY
WASHED OUT DUE TO FLOODING.
&&
CORRECTED LOCATION
EVENT NUMBER PBZ1802997
TAXLocal storm report, May 16, 9:41 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLASH FLOOD 1 W HAYS 40.39N 79.95W
05/16/2018 ALLEGHENY PA 911 CALL CENTER
GLASS RUN RD. AT CATHELL RD. IS WASHED OUT AND CLOSED
DUE TO FLOODING.
&&
CORRECTED LOCATION
EVENT NUMBER PBZ1803000
TAXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:23 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 112 min |
| May 16, 10:24 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.